New York, 2010

Flash Flood in New York, July 23, 2010

July 23, 2010 · NWS BUF · 1 event in 1 county or zone

Strong thunderstorms moved across Lake Erie into Chautauqua county during the late afternoon/evening hours. One of these thunderstorms dropped nearly two inches of rain in less than an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms moved across Lake Erie into Chautauqua county during the late afternoon/evening hours. One of these thunderstorms dropped nearly two inches of rain in less than an hour. Extensive street and basement flooding in Jamestown resulted from the deluge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 6:41 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 6:41 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
741 PM EDT FRI JUL 23 2010

.SYNOPSIS...
A SOUPY AIR MASS WILL REMAIN IN PLACE TONIGHT THROUGH TOMORROW UNTIL
A COLD FRONT MOVES THROUGH WESTERN NY.  HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT PROVIDING QUIET WEATHER FOR SUNDAY AND INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
THE CLOUDS COVER FROM UPSTREAM CONVECTION HAS KEPT OUR CWA
RELATIVELY STABLE...COMPARED TO LOCATIONS TO OUR SOUTH. WHILE A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHERN TIER THIS
EVENING...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

LATER TONIGHT...PLENTY OF ELEVATED INSTABILITY WILL REMAIN...AGAIN
WITH THE MAIN THREAT FOR ADDITIONAL DEVELOPMENT IN THE SOUTHERN
TIER.  HOWEVER IN SUCH A SOUPY AIR MASS...SCATTERED THUNDERSTORM
DEVELOPMENT MAY BE POSSIBLE THROUGHOUT MUCH OF WESTERN NY LATER
TONIGHT AFTER A SHORT RESPITE THIS EVENING.  WILL KEEP TEMPERATURES
UNCOMFORTABLE HIGH...STAYING IN THE UPPER 70S THROUGHOUT MUCH OF
WESTERN NY.

ON SATURDAY...ASIDE FROM SOME SCATTERED ACTIVITY IN THE
MORNING...THE MAIN THREAT WILL WAIT UNTIL THE AFTERNOON AS
CONVECTION REDEVELOPS AHEAD OF AN APPROACHING COLD FRONT.  ONCE
AGAIN...THERE WILL BE A SEVERE WEATHER THREAT...AND AGAIN THE
HIGHEST THREAT MAY BE TOWARD THE SOUTH WITH THE HIGHEST
INSTABILITY.  EFFECTIVE SHEAR ALSO APPEARS TO BE MAXIMIZED AROUND
40KTS ALONG THE NY-PA BORDER.  HOWEVER...WITH POSSIBLE MCS
DEVELOPMENT AHEAD OF THE COLD FRONT...WILL HAVE SOME ENHANCED
WORDING FOR ALL BUT AREAS EAST OF LAKE ONTARIO WITH AN EXPECTED WELL
DEFINED CONVECTIVE LINE MOVING ACROSS WESTERN AND CENTRAL NY IN THE
AFTERNOON.  THERE ARE SOME TIMING DIFFERENCES IN THE FORECAST
MODELS.  THE CURRENT FORECAST IS BASED ON THE NAM.  NEEDLESS TO
SAY...TIMING AS ALWAYS WILL PROBABLY NEED TO BE REFINED AS THE COLD
FRONT APPROACHES.

THE FRONTAL SYSTEM WILL WORK ITS WAY ACROSS ALL OF WESTERN NY
SATURDAY NIGHT WITH AMPLE DRYING BEHIND THE FRONT.  WILL WIND DOWN
THE EVENT FROM WEST TO EAST OVERNIGHT AND LEAVE ONLY THE EASTERN
LAKE ONTARIO REGION UNDER A THREAT FOR LINGERING PRECIPITATION LATE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AT THE START OF THE PERIOD A SURFACE COLD FRONT WILL BE EXITING THE
CWA TO THE EAST. THE GFS IS A LITTLE SLOWER IN CLEARING PRECIP EAST
OF THE AREA...ALLOWING IT TO LINGER THROUGH SUNDAY MORNING. AT THIS
POINT WILL FAVOR THE FASTER NAM SOLUTION AND END PRECIP BY SUNDAY
MORNING. DRIER AIR WILL SLOWLY FILTER INTO THE REGION DURING THE DAY
SUNDAY WITH DROPPING DEWPOINTS AND SLOWLY DECREASING CLOUD COVER.
SKIES WILL CLEAR FIRST OVER AND NEAR THE LAKES WITH UPSLOPE FLOW
HOLDING LOW CLOUDS IN LONGER ACROSS THE HIGHER TERRAIN OF THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO. 850MB TEMPS GET KNOCKED BACK
TO ABOUT +12C WHICH WILL SUPPORT HIGHS IN THE UPPER 70S TO LOWER
80S. IT WILL BE A CLOSE CALL WHETHER BUF AND ROC KEEP THEIR 80F OR
GREATER STREAK GOING. FOR NOW HAVE FORECAST HIGHS OF 79 AT BOTH
CITIES.

SURFACE HIGH PRESSURE WILL BUILD FROM THE UPPER LAKES SUNDAY NIGHT
SLOWLY EAST ACROSS THE LOWER LAKES THROUGH TUESDAY BEFORE RETREATING
OFF THE NEW ENGLAND COAST BY THE MIDDLE OF THE WEEK. EXPECT MAINLY
CLEAR SKIES AND TEMPS VERY CLOSE TO SEASONAL AVERAGES THROUGH THE
FIRST PART OF THE WEEK.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONGWAVE PATTERN WILL REMAIN ESSENTIALLY INTACT ACROSS THE CONUS
THROUGH THE PERIOD WITH AN ELONGATED EAST/WEST UPPER LEVEL RIDGE
DOMINATING MUCH OF THE SOUTHERN 2/3 OF THE NATION. THE MAIN RIDGE
AXIS WILL REMAIN DISPLACED TO THE WEST ACROSS THE HIGH PLAINS AND
ROCKIES THROUGH NEXT WEEK WITH WNW FLOW ALOFT ALONG THE US/CANADIAN
BORDER.

ON TUESDAY SURFACE HIGH PRESSURE WILL STILL BE OVER THE LOWER
LAKES...GRADUALLY SHIFTING OFF THE NEW ENGLAND COAST BY WEDNESDAY.
THIS WILL ALLOW A RETURN FLOW OF SOMEWHAT WARMER AND MORE HUMID AIR
TO BEGIN AGAIN BY WEDNESDAY. BOTH THE GFS AND ECMWF CONTINUE TO
SUGGEST FAVORABLE CONDITIONS FOR CONVECTION TO FIRE BY MIDWEEK OVER
THE UPPER MIDWEST...SPREADING INTO THE LOWER LAKES BY THE END OF THE
WEEK. ALL OF THIS WILL BE DIFFICULT TO TIME GIVEN THE INFLUENCE OF
UPSTREAM CONVECTION FEEDING BACK INTO THE SYNOPTIC SCALE AND
IMPACTING DOWNSTREAM FORCING AND PRECIP CHANCES. FOR NOW WILL JUST
KEEP LOW CHANCE POPS FOR WEDNESDAY THROUGH FRIDAY TO INDICATE THE
INCREASING POTENTIAL FOR CONVECTION. TEMPS WILL BE ABOVE AVERAGE
THROUGH THE PERIOD ALTHOUGH WE DO NOT EXPECT ANY EXCESSIVELY HOT
WEATHER THROUGH NEXT WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A VERY MUGGY AIRMASS IN PLACE AT 00Z THIS EVENING WITH MAINLY VFR
FLIGHT CONDITIONS TO START. SOME MVFR CIGS NEAR THE KART TERMINAL
AND EASTERN LAKE ONTARIO REGION FROM A DEPARTING THUNDERSTORM
COMPLEX WILL IMPROVE BACK TO VFR LATER THIS EVENING.

HOWEVER A SECOND COMPLEX OF THUNDERSTORMS...CURRENTLY OVER DETROIT
AND THE WESTERN LAKE ERIE REGION AT 00Z WILL FOLLOW A SIMILAR PATH
OVERNIGHT TONIGHT. CURRENT THINKING IS THIS COMPLEX WILL CLIP
SOUTHWESTERN NEW YORK STATE BETWEEN THE HOURS OF 02Z AND 06Z. CIGS
WILL DROP AT TIMES TO MVFR IN CONVECTIVE SHOWERS WITH THIS SECOND
COMPLEX ACROSS THE SOUTHERN TIER. FOR THE TAF SITES TO THE
NORTH...KIAG...KBUF AND KROC WILL JUST MENTION A VCSH FOR NOW.
EXPECT KART TO BE JUST TO THE NORTH OF THE SECOND COMPLEX OF STORMS.

LATER TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE SOME PATCHY FOG WILL
LIKELY FORM. WILL LOWER VSBYS TO IFR FOR BOTH THE SOUTHERN TIER AND
EASTERN LAKE ONTARIO REGION...WHILE DOWN TO ONLY MVFR FOR
KBUF...KIAG AND KROC.

TOMORROW WIDELY SCATTERED ACTIVITY WILL BECOME MORE NUMEROUS AFTER
18Z AS THE COLD FRONT APPROACHES...WITH SEVERAL LINES OF CONVECTION
MOVING ACROSS WESTERN NY. FOR NOW WILL JUST PLACE A VCSH IN THE TAF
PACKAGE...THOUGH WE ARE EXPECTING SHOWERS AND EVEN THUNDERSTORMS LATER
IN THE AFTERNOON/EVENING. AS TIMING BECOMES CLEARER WILL UPDATE THE
TAFS WITH FUTURE PACKAGES.

OUTLOOK...
SATURDAY NIGHT...MVFR CONDITIONS AND LOCALLY LIFR WITH POSSIBLE +TSRA
EARLY.
SUNDAY THROUGH TUESDAY...VFR.
WEDNESDAY...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS IN
-TSRA.

&&

.MARINE...
A SOUPY AIR MASS WILL REMAIN IN PLACE THROUGH TONIGHT UNTIL A COLD
FRONT MOVES ACROSS THE LOWER GREAT LAKES REGION LATE SATURDAY AND
SATURDAY NIGHT.  WINDS ON SATURDAY WILL BE A BIT LOWER THAN THOSE
EXPERIENCED ON FRIDAY...BUT THERE IS A POSSIBILITY THAT SMALL CRAFT
ADVISORIES MAY AGAIN BE NEEDED.  THE BIGGER CONCERN HOWEVER WILL BE
FOR STRONG THUNDERSTORMS THAT WILL PRECEDE THE COLD FRONT.  THE
STRONGEST STORMS WILL LIKELY AFFECT LAKE ERIE IN THE AFTERNOON.
HOWEVER EXPECT AT LEAST SOME THUNDERSTORM ACTIVITY OVER LAKE ONTARIO
TOO.  EXCELLENT BOATING CONDITIONS ARE EXPECTED ON SUNDAY AND INTO
EARLY NEXT WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...ZAFF
NEAR TERM...TJP/ZAFF
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...THOMAS
MARINE...ZAFF
Hazardous weather outlook, Jul 23, 4:04 AM EST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT FRI JUL 23 2010

NYZ001>008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL LIFT A VERY MOIST AIR INTO THE REGION ON
FRIDAY...WHICH WILL REMAIN IN THE REGION THROUGH SATURDAY NIGHT.

WITH THIS...COMES THE POTENTIAL FOR HEAVY RAINFALL TODAY THROUGH
SATURDAY MORNING. SOME STRONG THUNDERSTORMS ARE ALSO POSSIBLE THIS
AFTERNOON WITH A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE WIDESPREAD STRONG STORMS ARE POSSIBLE ON SATURDAY AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER. STAY TUNED TO THE
NATIONAL WEATHER SERVICE OR OTHER SOURCE OF WEATHER INFORMATION
FOR FURTHER DETAILS IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL LIFT A VERY MOIST AIR INTO THE REGION ON
FRIDAY...WHICH WILL REMAIN IN THE REGION THROUGH SATURDAY NIGHT.

WITH THIS...COMES THE POTENTIAL FOR HEAVY RAINFALL TODAY THROUGH
SATURDAY MORNING. SOME STRONG THUNDERSTORMS ARE ALSO POSSIBLE THIS
AFTERNOON WITH A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE WIDESPREAD STRONG STORMS ARE POSSIBLE ON SATURDAY AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER.  STAY TUNED TO THE
NATIONAL WEATHER SERVICE OR OTHER SOURCE OF WEATHER INFORMATION
FOR FURTHER DETAILS IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 23, 3:02 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
402 PM EDT FRI JUL 23 2010

NYZ001-002-010>012-085-232115-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
402 PM EDT FRI JUL 23 2010

...LINE OF STRONG THUNDERSTORMS THIS AFTERNOON...

AT 400 PM A LINE OF STRONG THUNDERSTORMS WAS CROSSING LAKE ERIE AND
TOWARDS SOUTHWESTERN NEW YORK STATE. THIS ACTIVITY WILL LIKELY
REACH THE SHORELINE NEAR CHAUTAUQUA AND EXTREME SOUTHERN ERIE
COUNTIES BETWEEN 430 PM AND 530 PM.

WITHIN THIS LINE OF STORMS ARE DRENCHING RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND GUSTY WINDS. THIS LINE OF STORMS IS
EXPECTED TO CONTINUE A EAST TO SOUTHEAST PATH ACROSS SOUTHWESTERN
NEW YORK AND INTO PENNSYLVANIA.

NORTH OF ROUTE 20 INCLUDING BUFFALO AND BATAVIA THE LATE
AFTERNOON AND EVENING WILL LARGELY REMAIN DRY AND MUGGY WITH JUST
A PASSING SHOWER OR THUNDERSTORM.

THE ADDITIONAL RAINFALL WILL CAUSE MANY SMALL STREAMS TO BE
NEARING BANK FULL. THE ALREADY SATURATED GROUND WILL CREATE
ADDITIONAL RUN OFF WHICH WILL CAUSE STREAMS, DITCHES, AND CULVERTS
TO POSSIBLY OVERFLOW. ADDITIONALLY, POOR DRAINAGE FLOODING AND
SIGNIFICANT PONDING ON AREA ROADWAYS IS EXPECTED THROUGH THE
AFTERNOON AND EVENING HOURS.

NYZ019>021-232115-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
402 PM EDT FRI JUL 23 2010

...LINE OF STRONG THUNDERSTORMS LATE THIS AFTERNOON...

AT 400 PM A LINE OF STRONG THUNDERSTORMS WAS CROSSING LAKE ERIE
AND TOWARDS SOUTHWESTERN NEW YORK STATE. THIS ACTIVITY WILL LIKELY
REACH THE SHORELINE NEAR CHAUTAUQUA AND EXTREME SOUTHERN ERIE
COUNTIES BETWEEN 430 PM AND 530 PM.

WITHIN THIS LINE OF STORMS ARE DRENCHING RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND GUSTY WINDS. THIS LINE OF STORMS IS
EXPECTED TO CONTINUE A EAST TO SOUTHEAST PATH ACROSS SOUTHWESTERN
NEW YORK AND INTO PENNSYLVANIA.

AHEAD OF THIS LINE A COUPLE OF THUNDERSTORMS WILL BLOSSOM...INCLUDING
THE THUNDERSTORM THAT IS NEAR BEMUS POINT AND GERRY AT 400 PM. A
COUPLE OF LIGHT SHOWERS AND THUNDERSTORMS ARE ALSO OVER
CATTARAUGUS AND ALLEGANY AT 400 PM.

THE ADDITIONAL RAINFALL WILL CAUSE MANY AREA SMALL STREAMS TO BE
NEARING BANK FULL. THE ALREADY SATURATED GROUND WILL CREATE
ADDITIONAL RUN OFF WHICH WILL CAUSE STREAMS, DITCHES, AND CULVERTS
TO POSSIBLY OVERFLOW. ADDITIONALLY, POOR DRAINAGE FLOODING AND
SIGNIFICANT PONDING ON AREA ROADWAYS IS EXPECTED THROUGH THE
AFTERNOON AND EVENING HOURS.
Special weather statement, Jul 23, 8:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
904 PM EDT FRI JUL 23 2010

NYZ019-020-240215-
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
904 PM EDT FRI JUL 23 2010

...ADDITIONAL SHOWERS AND THUNDERSTORMS THIS EVENING...

AT 900 PM A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WERE PASSING
ACROSS CHAUTAUQUA COUNTY FROM WEST TO EAST. THESE STORMS ARE
PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
A GUSTY WIND. MOTORISTS SHOULD BE PREPARED FOR REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS. ACROSS SOUTHERN
CHAUTAUQUA AND SOUTHERN CATTARAUGUS COUNTIES SMALL STREAMS,
CULVERTS, AND DITCHES WILL BE RUNNING HIGH AND FAST THROUGH THE
EVENING HOURS.

ACTIVITY WILL REACH THE VICINITIES OF JAMESTOWN...FREWSBURG AND
RANDOLPH BETWEEN 905 PM AND 920 PM. AS ACTIVITY HOLDS TOGETHER IT
WILL PASS ACROSS PORTIONS OF CATTARAUGUS COUNTY.

ACTIVITY WILL LIGHTER ACROSS NORTHERN PORTIONS OF THE COUNTIES.

THOMAS

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 23, 9:00 PM EST to 11:45 PM EST
Where
Chautauqua County, 0.44 mi ESE of Jamestown to 0.48 mi NE of Jamestown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.099, -79.222

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253379.